Tuesday, September 30, 2014

Wednesday, December 28, 2011 V, Health Guide, asks

Q: No time to back off meds, right?

Hello, all,

 

I have been on Humira for 4 and a half months, along with MTX, Celebrex and Prednisone.  Every time I try to get under 10 mg of prednisone, I end up with increased swelling and pain. I take 400 mgs of Celebrex a day and 300 mg of Tramadol for pain.  I have been so determined to reduce the amount of meds I take every day, but I am now reconsidering my position on that matter.  I just found out that my CRP level was a 7 and that put me in a high risk category for  a heart attack.  Humira has brought that level down to 3.5, and my RD is very, very happy about that. I had no idea this was even going on.  I was a bit out of it my last visit. So.....I need to keep that inflammation down.  I guess that is why my Rd has not said anything about decreasing any meds. She also just wrote another script for me for prednisone.  Anyone have any experience/wisdom on inflammation they would like to share?  I would be very interested in your experience and any suggestions you may have.

Answer This
Answers (3)
Lene Andersen, Health Guide
12/29/11 3:18pm

there's a lot of focus on decreasing medication - everyone seems to agree that the fewer "chemicals" you put in your body, the better. However, when you have a chronic illness it's a very different situation. These medications make you healthier, not just in terms of preventing damage to joints, but also by protecting your internal organs from the damage that systemic RA can cause.

 

Decreasing the meds for no other reason than to be on less medication only makes sense if you are generally healthy and able-bodied. Think of it this way. I have high blood pressure and take a medication that manages this condition, thereby protecting me against heart attack and stroke. If I told you that I wanted to taper off this medication, what would you say? Or you can use the example with insulin for diabetes. Certain medical conditions require chemical intervention in order to normalize the situation and keep you healthy. RA is one of them. Just as it wouldn't make sense to back off on medication that treats blood pressure or diabetes, backing off on any particular RA medication only makes sense if you have severe side effects. If you don't and you're doing better, I recommend you stop worrying about it, take the meds and enjoy getting your life back.

Reply
V, Health Guide
12/29/11 8:34pm

Thank you, Lene!  I was feeling pressure from within and from without to back off some of my meds since starting Humira. What you said makes total sense.  I am done worrying about the meds and what other people think. I need them, and I am going to take them.  Now...time to go play with that scroll saw my husband bought me for Christmas!

 

V

Reply
V, Health Guide
12/29/11 9:10pm

Lene, I have a question.  Twice my RD has mentioned "extra-articular" manifestations of RA.  She was pointing out the swelling that goes from both of my wrists all the way up to my arms one time.  I forget what she was doing or talking about the second time I heard this phrase.  Does this mean I have systemic manifestations of RA? I know my CRP test is too high, even now, but so much better since Humira. I have swelling outside of my joints.  Hmmmmm.  Doesn't really matter, I guess.  I just want to get my understanding of the terms right.  Somehow, I think you will know.  Cool

 

V

Reply
Lene Andersen, Health Guide
3/12/12 11:19am

sorry I didn't get this sooner, darling - one of the HC servers held onto a bunch of e-mail notifications and didn't burp them up until March 1. I've been working my way through all of them, but it's slow going.

 

To be honest, I had to look up extra-articular manifestations of RA, but it means I learned something! What I learned seems to say that extra-articular manifestations of RA does indeed implied the systemic involvement. However, one of the articles I read listed these types of manifestations asincluding problems with the eyes, lung disease, anemia, vasculitis, but I didn't see any mention of whole body swelling. I could imagine, though, that swelling that goes beyond the joint is an indication of some sort of systemic involvement. The good news is that if Humira is reducing the inflammation in your joints, it's also probably dealing with inflammation in the rest of your body. For instance, if you look at anemia - all my life, I've been so anemic that every new doctor I saw was really alarmed. about a year after I started, Humira, I was no longer anemic.

 

I would suggest that you ask your rheumatologist so more questions about this the next time you see her. And please let us know what she says.

Reply
Debra, Community Member
12/29/11 12:17pm

Sounds like you definitely need those meds--maybe even a stronger or more frquent dose of Humira if possible. In my case, if I need my tramadol every day, then whatever I'm taking isn't keeping things under control.

 

I can sympathize on wanting to take less. Prednisone makes me crazy. However, it has also picked me off the floor during some pretty bad flares.

 

I'll keep you in my thoughts and prayers.

 

Debra

Reply
V, Health Guide
12/29/11 8:37pm

Hi, Debra,

 

Thank you for responding to my question.  I don't know why I was so hung up on decreasing meds.  I think you and Lene are both right.  I need the meds.  I will take the meds.  I think in the back of my mind I am still trying to convince myself that I wouldl end up with "mild" RA.............evenutally.  Uhmmmmmm.......not happin'!  That's okay. I am off to enjoy my evening.  Thanks again, Debra!  Hope you are well...???

 

Peace,

V

Reply
Debra, Community Member
12/29/11 12:18pm

Sounds like you definitely need those meds--maybe even a stronger or more frquent dose of Humira if possible. In my case, if I need my tramadol every day, then whatever I'm taking isn't keeping things under control.

 

I can sympathize on wanting to take less. Prednisone makes me crazy. However, it has also picked me off the floor during some pretty bad flares.

 

I'll keep you in my thoughts and prayers.

 

Debra

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By V, Health Guide— Last Modified: 03/12/12, First Published: 12/28/11